Flood, Spink
- When
- September 1, 12:00 AM CST to September 3, 8:00 AM CST
- Where
- Spink County, Ashton
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 45.000, -98.500
After it had been flooding since early May, the James River finally fell below flood stage on September 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
After it had been flooding since early May, the James River finally fell below flood stage on September 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 31, 7:19 PM CST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 819 PM CDT FRI AUG 31 2007 .UPDATE... FORECAST IN PRETTY GOOD SHAPE. DID...HOWEVER...BUMP UP LOWS A TOUCH DUE TO HIGHER THAN ANTICIPATED DEWPOINTS...AND FAIRLY DECENT LOW LEVEL JET. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT MAIN FORECAST CHALLENGES ARE PRECIPITATION CHANCES SATURDAY NIGHT...AND WINDS SATURDAY. 19Z SURFACE ANALYSIS SHOWED HIGH PRESSURE EXTENDING FROM HUDSON BAY TO NORTHERN TEXAS...WITH A LOW PRESSURE TROUGH OVER THE NORTHERN ROCKIES. A WARM FRONT WAS SITUATED ACROSS NORTH DAKOTA...WITH A DECENT PRESSURE GRADIENT BETWEEN THE TWO SYSTEMS. WINDS HAD INCREASED INTO THE 15 TO 25 MPH RANGE ACROSS THE WESTERN CWA. THE UPPER LEVEL PATTERN WILL CONTINUE TO FEATURE HIGH PRESSURE ACROSS THE ENTIRE SOUTHERN HALF OF THE COUNTRY. A WEAK SHORTWAVE WILL TRACK ACROSS WYOMING TONIGHT...THEN WEAKEN FURTHER AS IT SLIDES EASTWARD TO THE CENTRAL DAKOTAS ON SATURDAY. THE WAVE EXITS TO THE EAST SATURDAY NIGHT...WITH THE RIDGE BUILDING SLIGHTLY OVER THE ROCKIES. ANOTHER SHORTWAVE RIDES OVER THE RIDGE TO EASTERN MONTANA BY SUNDAY EVENING...THE SLIDES ACROSS THE DAKOTA SUNDAY NIGHT. AT THE SURFACE...THE HIGH TO THE EAST WILL CONTINUE TO MOVE AWAY FROM THE REGION TONIGHT. LOW PRESSURE TRACKS FROM WESTERN TO EAST SASK...DRAGGING A TROUGH TO THE WESTERN HIGH PLAINS. THIS TROUGH MOVES TO JUST WEST OF THE CWA SATURDAY...WITH THE ASSOCIATED COLD FRONT LOOKING TO EXTEND FROM NORTH CENTRAL NORTH DAKOTA TO NORTHWESTERN WYOMING BY LATE AFTERNOON. THE PRESSURE GRADIENT REMAINS FAIRLY TIGHT ACROSS THE EASTERN AND CENTRAL CWA...SO BREEZY CONDITIONS LIKELY ON SATURDAY. THE FRONT PICKS UP SPEED SATURDAY NIGHT...PUSHING JUST THROUGH THE NORTHWESTERN CWA BY MIDNIGHT...AND JUST EAST OF THE CWA BY SUNDAY MORNING. SOUTHERLY FLOW AHEAD OF THE FRONT WILL ALLOW FOR DECENT MOISTURE TO BE PULLED UP INTO THE AREA...AND THE MODELS INDICATE SOME INSTABILITY...SO WILL STICK WITH A SMALL POP SATURDAY NIGHT IN CONJUNCTION WITH THE FRONTAL PASSAGE. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT ON SUNDAY AND REMAINS DOMINANT THROUGH SUNDAY NIGHT. WILL CONTINUE TO SEE GOOD WAA TONIGHT AND SATURDAY...WITH ABOVE NORMAL LOWS TONIGHT AND ABOVE NORMAL HIGHS ON SATURDAY. AS THE HIGH MOVES IN BEHIND THE FRONT ON SUNDAY...H85 TEMPS FALL VERY LITTLE...SO JUST WENT A FEW DEGREES COOLER SUNDAY THAN SATURDAY. .LONG TERM...MONDAY THROUGH FRIDAY FORECAST CHALLENGES...EVOLVING FORECAST UPPER FLOW PATTERN...TIMING/PLACEMENT OF FRONTAL BOUNDARIES...MID LEVEL TEMPS...AND ASSOCIATED PRECIPITATION CHANCES MONDAY THROUGH THURSDAY. THE ECMWF MODEL HAS BEGUN TO EMERGE AS THE LEADER OF THE MEDIUM RANGE MODEL PACK...AT LEAST THIS GO ROUND. THE EC MODEL HAS MAINTAINED THE BEST MODEL FORECAST RUN-TO-RUN CONSISTENCY OVER THE PAST COUPLE OF DAYS IN TIMING/PLACEMENT AND STRENGTH OF THE MID TO LATE WEEK SYSTEM NEXT WEEK. BUT...BEFORE GETTING TO THAT FEATURE...MODELS ARE STILL FORECASTING MOSTLY ZONAL FLOW GRADUALLY WORKING INTO A WEAK RIDGING PATTERN ALOFT OVER THE NORTHERN PLAINS STATES MONDAY AND TUESDAY. A SURFACE BOUNDARY DRAPED ACROSS THE REGION WILL BEGIN HEADING NORTHWARD AS A WARM FRONT MONDAY AND MONDAY NIGHT. ANOTHER WEAK SURFACE COLD FRONT LOOKS TO WORK INTO THE WESTERN AND CENTRAL DAKOTAS BY TUESDAY AFTERNOON...AND IS CURRENTLY PROGGED TO STALL OUT ACROSS THE FORECAST AREA BEFORE RETREATING NORTHWARD TUESDAY NIGHT INTO WEDNESDAY IN RESPONSE TO THE AFOREMENTIONED MUCH STRONGER DEVELOPING LOW PRESSURE SYSTEM. MODELS CONTINUE TO SHOWCASE WAA AT 700HPA ON MONDAY AND TUESDAY WHICH WILL EFFECTIVELY TURN OFF THE POTENTIAL FOR SURFACE-BASED DAYTIME SHOWERS AND THUNDERSTORMS BOTH MONDAY AND TUESDAY. HOWEVER...SUCH A PATTERN TYPICALLY YIELDS RATHER STEEP MID-LEVEL LAPSE RATES...WHICH WOULD CERTAINLY SUPPORT SOME SORT OF NOCTURNAL ELEVATED CONVECTIVE POTENTIAL ANY TIME WEAK AND POORLY-TIMED PIECES OF LOW PRESSURE ENERGY MOVE OVER THESE BOUNDARIES THAT WILL BE OVER THE REGION EARLY NEXT WEEK. FOR NOW...CONFIDENCE IS STILL TOO LOW TO NAIL DOWN ANY PARTICULAR TIMEFRAME WITH MEASURABLE POPS PRIOR TO THE BIGGER MORE ORGANIZED SYSTEM MOVING THROUGH THE REGION WEDNESDAY AND THURSDAY. MODEL PROGS AND GUIDANCE NUMBERS ALL STILL POINT TO A PERIOD OF MUCH ABOVE NORMAL TEMPERATURES THROUGHOUT THE FORECAST AREA AT THE START OF NEXT WEEK. HOWEVER...BY WEDNESDAY...ALL THAT BEGINS TO CHANGE AS A VIGOROUS UPPER LOW CIRCULATION DEVELOPS WITHIN A BROAD UPPER LEVEL TROF OF LOW PRESSURE MOVING ACROSS SOUTHERN CANADA/THE US NORTHERN PLAINS STATES. AT PRESENT...THE LOW APPEARS TO BE HEADING OFF TOWARD THE GREAT LAKES REGION BY THURSDAY AFTERNOON...SO TIMING OF BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM STILL APPEAR TO BE WEDNESDAY AND WEDNESDAY NIGHT...WITH LINGERING SHOWER CHANCES INTO THURSDAY ACROSS THE FAR EASTERN ZONES. A STRONG COLD FRONT WILL ALSO ACCOMPANY THIS SYSTEM ON WEDNESDAY. THE MUCH ABOVE NORMAL AIRMASS OF MONDAY AND TUESDAY /+22C TO +29C AT 850HPA/ WILL BEGIN TO BE REPLACED BY A MUCH COOLER AIRMASS ON WEDNESDAY. IT STILL APPEARS THAT THE ENTIRE FORECAST AREA WILL BE UNDER THE INFLUENCE OF A MUCH BELOW NORMAL AIRMASS FROM CANADA /+7C TO +17C AT 850HPA/ THURSDAY AND FRIDAY. IF THIS TREND CONTINUES...WILL PROLLY BE ABLE TO KNOCK HIGHS ON THURSDAY AND FRIDAY DOWN INTO THE 60S ACROSS THE CENTRAL AND EASTERN ZONES...WITH LOWS THURSDAY NIGHT AND FRIDAY NIGHT DIPPING INTO THE LOW TO MID 40S. STAY TUNED. && .AVIATION... VFR CONDITIONS ARE EXPECTED THIS EVENING AND THROUGH THE OVERNIGHT HOURS. A FEW HIGH CIRRUS CLOUDS ABOVE 20000 FEET WILL TRACK ACROSS THE AREA LATE TONIGHT. VSBYS WILL BE UNLIMITED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...PARKIN LONG TERM...DORN AVIATION...TDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 556 AM CDT FRI AUG 31 2007 MNZ039-046-SDZ004>011-016>023-036-037-048-051-011100- TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS- WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL-HYDE-HAND-LYMAN-BUFFALO- 556 AM CDT FRI AUG 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE SEVERAL SLIGHT CHANCES OF THUNDERSTORMS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-015-033>035-045-011100- CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES- 556 AM CDT FRI AUG 31 2007 /456 AM MDT FRI AUG 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY HIGH FIRE DANGER EXISTS THIS AFTERNOON WITH THE HOT AND BREEZY CONDITIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE ARE SEVERAL SLIGHT CHANCES OF THUNDERSTORMS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MOHR
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60895.